An approximation property of quadratic irrationals
Bulletin de la Société Mathématique de France, Volume 130 (2002) no. 1, p. 35-48

Let α>1 be irrational. Several authors studied the numbers m (α)=inf{|y|:yΛ m ,y0}, where m is a positive integer and Λ m denotes the set of all real numbers of the form y=ϵ 0 α n +ϵ 1 α n-1 ++ϵ n-1 α+ϵ n with restricted integer coefficients |ϵ i |m. The value of 1 (α) was determined for many particular Pisot numbers and m (α) for the golden number. In this paper the value of  m (α) is determined for irrational numbers α, satisfying α 2 =aα±1 with a positive integer a.

Soit α>1 un irrationnel. Plusieurs auteurs ont étudié les nombres m (α)=inf{|y|:yΛ m ,y0},m est un entier positif et Λ m est l’ensemble de tous les réels de la forme y=ϵ 0 α n +ϵ 1 α n-1 ++ϵ n-1 α+ϵ n avec des |ϵ i |m entiers. La valeur de 1 (α) a été précisée pour beaucoup de nombres de Pisot et m (α) pour le nombre d’or. Dans cet article, on détermine m (α) lorsque α est un irrationnel qui satisfait α 2 =aα±1 avec a entier positif.

DOI : https://doi.org/10.24033/bsmf.2411
Classification:  11A63,  11J04,  11J70
Keywords: approximation property, quadratic irrationals, continued fractions
@article{BSMF_2002__130_1_35_0,
     author = {Komatsu, Takao},
     title = {An approximation property of quadratic irrationals},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {130},
     number = {1},
     year = {2002},
     pages = {35-48},
     doi = {10.24033/bsmf.2411},
     zbl = {1027.11047},
     mrnumber = {1906191},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2002__130_1_35_0}
}
Komatsu, Takao. An approximation property of quadratic irrationals. Bulletin de la Société Mathématique de France, Volume 130 (2002) no. 1, pp. 35-48. doi : 10.24033/bsmf.2411. http://www.numdam.org/item/BSMF_2002__130_1_35_0/

[1] Y. Bugeaud - « On a property of Pisot numbers and related questions », Acta Math. Hungar. 73 (1996), p. 33-39. | MR 1415918 | Zbl 0923.11148

[2] M. Djawadi & G. Hofmeister - « Linear diophantine problems », Arch. Math. (Basel) 66 (1996), p. 19-29. | MR 1363774 | Zbl 0854.11016

[3] P. Erdős, I. Joó & M. Joó - « On a problem of Tamás Varga », Bull. Soc. Math. France 120 (1992), p. 507-521. | Numdam | MR 1194274 | Zbl 0787.11002

[4] P. Erdős, I. Joó & V. Komornik - « Characterization of the unique expressions 1=q -n i and related problems », Bull. Soc. Math. France 118 (1990), p. 377-390. | Numdam | MR 1078082 | Zbl 0721.11005

[5] -, « On the sequence of numbers of the form ϵ 0 +ϵ 1 q++ϵ n q n , ϵ i {0,1} », Acta Arith. 83 (1998), p. 201-210. | MR 1611185 | Zbl 0896.11006

[6] P. Erdős & V. Komornik - « On developments in noninteger bases », Acta Math. Hungar. 79 (1998), p. 57-83. | MR 1611948 | Zbl 0906.11008

[7] V. Komornik & P. Loreti - « Unique developments in non-integer bases », Amer. Math. Monthly 105 (1998), p. 636-639. | MR 1633077 | Zbl 0918.11006

[8] V. Komornik, P. Loreti & M. Pedicini - « An approximation property of Pisot numbers », J. Number Theory 80 (2000), p. 218-237. | MR 1740512 | Zbl 0962.11034

[9] T. Van Ravenstein - « The three gap theorem (Steinhaus conjecture) », J. Austral. Math. Soc. Ser. A 45 (1988), p. 360-370. | MR 957201 | Zbl 0663.10039

[10] W. Schmidt - Diophantine approximation, Lecture Notes in Math., vol. 785, Springer-Verlag, 1980. | MR 568710 | Zbl 0421.10019